Without doubt one of the major problems that ecstasy users discuss around their drug of choice is the feeling of depression that they experience in the days after use.

Ecstasy releases serotonin that is stored in your brain. This is the main cause of that ecstasy-effect, and the reason so many people enjoy using it.

At the same time, MDMA also depletes serotonin. This is because when serotonin is released, it gets broken down or metabolised away. Your brain is therefore left with less serotonin than it would normally have, and it unfortunately takes some time for it to replenish its supply.

Little is actually known on how long it takes for serotonin levels to return to normal, but it is believed it can take at least a week. During that time users may experience depression, particularly if ecstasy is used regularly.

Of course, some people never experience this effect -“ everyone is different and each serotonin system is unique. It seems that some people are simply more sensitive to MDMA than others.

There are no guarantees of how to protect yourself from this feeling apart from not using the drug. If this not an option, here are four simple ways to lessen the possibility of experiencing Eccy Tuesday:

1. Moderation -“ regular use of ecstasy, as well as larger doses, is going to increase the risk of depression. Take regular breaks from using the drug.

2. Eat well -“ your body produces serotonin by combining amino acids found in protein. A balanced diet that includes protein, as well as the proper vitamins and minerals, will help you stay healthy and rebound more easily from serotonin depletion.

3. Sleep -“ your brain recovers best while sleeping. Not sleeping may significantly lengthen the time it takes for your brain to replenish its serotonin.

It is important to remember that if you are experiencing prolonged depression, regardless of its cause, you should seek professional help.

If you are prescribed anti-depressant medication, remember that ecstasy use will almost certainly interfere with its effectiveness, and in some circumstances be highly dangerous. Talk to your doctor if you have any concerns in this area.

Remember: if you do not want any negative consequences, do not use the drug and, no matter how many times you have used a substance, never be blase.

© Star Observer 2017 | For the latest in lesbian, gay, bisexual, trans* and intersex (LGBTI) news in Australia, be sure to visit starobserver.com.au daily. You can also read our latest magazines or Join us on our Facebook page and Twitter feed.